Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Infect Dis. 2012 Jan 1;54(1):33-42. doi: 10.1093/cid/cir767. Epub 2011 Nov 18.

Risk of community-acquired pneumonia in veteran patients to whom proton pump inhibitors were dispensed.

Author information

  • 1Pharmaco-Epidemiology Group, Massachusetts Veterans Epidemiology Research and Information Center, VA Cooperative Studies Program, VA Boston Healthcare System, Boston, Massachusetts 02130, USA. john.hermos@va.gov

Abstract

BACKGROUND:

Observational studies linking proton pump inhibitor (PPI) exposure with community-acquired pneumonia (CAP) have reported either modest or no associations. Accordingly, we studied PPI exposure and CAP in veteran patients, using a retrospective, nested case-control design.

METHODS:

From linked pharmacy and administrative databases of the New England Veterans Healthcare System, we identified 71985 outpatients newly prescribed PPIs between 1998 and 2007; 1544 patients met criteria for CAP subsequent to PPI initiation; 15440 controls were matched through risk-set sampling by age and time under observation. Crude and adjusted odds ratios comparing current with past PPI exposures, as well as tests for interactions, were conducted for the entire and stratified samples.

RESULTS:

Current PPI use associated with CAP (adjusted odds ratio [OR], 1.29 [95% confidence interval {CI}, 1.15-1.45]). Risks were not substantially altered by age or year of diagnosis. Dementia (n = 85; P = .062 for interaction) and sedative/tranquilizer use (n = 224; P = .049 for interaction) were likely effect modifiers increasing a PPI-CAP association; conversely, for some chronic medical conditions, PPI-associated CAP risks were reversed. PPI exposures between 1 and 15 days increased CAP risks, compared with longer exposures, but PPI initiation also frequently occurred shortly after CAP diagnoses. Prescribed PPI doses >1 dose/day also increased PPI-associated CAP risks.

CONCLUSIONS:

Among the veterans studied, current compared with past PPI exposures associated modestly with increased risks of CAP. However, our observations that recent treatment initiation and higher PPI doses were associated with greater risks, and the inconsistent PPI-CAP associations between patient subgroups, indicate that further inquiries are needed to separate out coincidental patterns of associations.

PMID:
22100573
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk